In a TV docudrama, or: Google, Google, Google – and never trust a doctor (oh dear…)

Thursday, May 16, 2013
I just wrote the following to a friend who reported on her own medical experiences. R
* * * * * * * * * * * * * * * * * * * * *

I feel as if I’ve suddenly been put in a docudrama on TV.
I went to hospital because on the Wednesday I had great pain in the muscles of my lower extremities, and on Thursday I woke up with greatly swollen knees and surrounding parts.
I considered myself an emergency, and both my family doctor and the emergency room doctor agreed with me.
What nobody agreed with was that the cause was the 150 mg *blue* tablet of Ribone that I had taken on May 1, i.e. a week before this happened.
In the early material I read about this class of drugs (bisphosophonates) I found that according to reports (from where, I know not) the effects that they cause can put in an appearance years later.
I am going to follow this up when we get back from England.
I have already reported to the FDA.
The two (and a half) interior medicine physicians I saw took a careful history. I had X rays, I had fluid (large amounts) drawn off from both my knees and analyzed. I had blood tests.
Deep vein thrombosis was considered and ruled out.
There was some concern about the state of my right knee in particular, about which I have known for a long time (well before the cancers). I have been referred to the rheumatology clinic at Hadassah, as well as to an orthopaedic surgeon.
Eventually, some two days after being admitted to Hadassah, one of the doctors I saw early on Friday came to discuss my case with me. He said that they had not been able to find any cause for my condition (which thank goodness had improved by then), and asked whether I had taken any new medication recently.
Stifling an urge to giggle, I repeated that I had taken Ribone.
Yes, he says, but edema in the legs is not listed as a possible side effect.
Hmmmmmmm.
With his approval, I discharged myself.
At home I sat and googled more and more and more.
Until eventually on a site for Ribone (under that name) made by Teva (generic), I found a reference to severe allergic reactions in the form of swelling of the face, throat, I forget where else and legs.
Bingo.
The same helpful site gave me not only the active ingredients but also the inactive ingredients, and the substance from which the blue color is made that is used on the 150 mg monthly pill.
Then the penny dropped: in addition to what is clearly a dodgy medication (our lawyer’s secretary took it and suffered flu-like symptoms, including an “exploding head” – never again!), there was also a blue dye involved.
Patent blue was the dye that was injected into me for my sentinel lymph node biopsy in 2010, sending me into anaphylactic shock.
I am now pursuing that route…

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>